Dancing in the Rain: Lessons Learned on my Personal Journey with PD (more at www.PDPlan4Life.com) Copyright 2013-20 Sheryl Jedlinski
Concerned that the edema in my feet, ankles, and legs was continuing to get worse several months after my knee surgeries, my physical therapist urged me to see my internist. My shins were red and, the skin so taut my legs looked like hot dogs. They felt hot and itchy, though only internally, not to the touch.
My internist had me double up on the diuretic she had prescribed, necessitating that I add potassium supplements as well. She also sent me for a Doppler ultrasound to make sure I had no blood clots in my legs, and ordered an echocardiogram to check the strength of my heart muscle. I was certain we were missing the obvious — decreased mobility following surgery and side effects of the dopamine agonist I’ve taken for a decade. And what about the side effects of the two medicines added as part of the post-surgery protocol? One is a prescription anti-inflammatory (not likely to be the cause of my problem), and the second is Prilosec, prescribed to protect my stomach from the first.
I Googled Parkinson’s, edema, and Prilosec and found there is indeed a connection, and a strong one at that. Up came links to page after page of articles from reputable medical sources, including a study by the National Institutes of Health. I dropped the Prilosec and, within one day, there was a noticeable reduction in my edema, and it continues to improve with every passing day.
I’ve also taken some common sense steps to counteract the edema, like:
I alerted the surgeon’s nurse to what I had done and she thanked me for bringing this to her attention. We agreed I should stay off the Prilosec and take the anti-inflammatory with food instead. In my case, the treatment had proven worse than the illness.
In resolving my edema, I learned a valuable lesson. It is critical that we, as patients, actively participate in our medical care, listening for and following through on our gut feelings about symptoms and side effects. If you think something is not “normal,” don’t let others convince you it is. Do your homework. Seek answers on reputable Internet medical sites, and discuss these with your healthcare team. Your quality of life may depend on this.